Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 258, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2015, 10:56 PM CDT for 5 counties in Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2015, 10:56 PM CDT (03:56 UTC)
- Expired
- Aug 17, 2015, 11:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, KS, Haskell County, KS, Kearny County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:04 PM CDT | TSTM WND GST 61 | Ulysses, KS | |
| Aug 17, 11:35 PM CDT | TSTM WND GST 59 | Liberal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
042
WUUS53 KDDC 180356
SVRDDC
KSC067-081-093-175-189-180445-
/O.NEW.KDDC.SV.W.0258.150818T0356Z-150818T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEVENS COUNTY IN SOUTHWESTERN KANSAS...
SOUTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...
SEWARD COUNTY IN SOUTHWESTERN KANSAS...
GRANT COUNTY IN SOUTHWESTERN KANSAS...
HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1145 PM CDT
* AT 1056 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF KENDALL TO 2 MILES NORTHEAST OF
ULYSSES TO 8 MILES WEST OF MOSCOW TO 12 MILES SOUTH OF FETERITA...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...UP TO 70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...LAKIN...SUBLETTE...SATANTA...
KISMET...MOSCOW...RYUS...FETERITA...TICE...HICKOK...WOODS...CAVE
AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10155 3739 10156 3739 10153 3800 10154
3791 10110 3774 10109 3774 10069 3700 10068
TIME...MOT...LOC 0356Z 311DEG 35KT 3790 10147 3760 10132 3732 10135
3697 10150
HAIL...1.00IN
WIND...70MPH
$$
HOVORKA1 follow-up statement
586
WWUS53 KDDC 180426
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT MON AUG 17 2015
KSC067-081-093-175-189-180445-
/O.CON.KDDC.SV.W.0258.000000T0000Z-150818T0445Z/
STEVENS KS-KEARNY KS-SEWARD KS-GRANT KS-HASKELL KS-
1126 PM CDT MON AUG 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR STEVENS...SOUTHERN KEARNY...SEWARD...GRANT AND HASKELL
COUNTIES...
AT 1124 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF HICKOK TO 3 MILES SOUTHWEST OF
SATANTA TO 2 MILES SOUTHEAST OF WOODS TO 24 MILES SOUTHWEST OF
LIBERAL...MOVING SOUTHEAST AT 40 MPH.
HAZARD...UP TO 70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1104 PM A WIND GUST OF 61 MPH WAS
REPORTED AT THE ULYSSYES AIRPORT
IMPACT... WIND DAMAGE IS LIKELY TO MOBILE HOMES...ROOFS AND
OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...LAKIN...SUBLETTE...SATANTA...KISMET...
MOSCOW...RYUS...FETERITA...TICE...HICKOK...WOODS...CAVE AND HAYNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3700 10155 3739 10156 3739 10153 3800 10154
3791 10110 3774 10109 3774 10069 3700 10068
TIME...MOT...LOC 0424Z 311DEG 35KT 3771 10120 3741 10105 3713 10108
3678 10123
HAIL...1.00IN
WIND...70MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:31 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 17, 6:31 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT MON AUG 17 2015 ...Updated aviation section... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 1257 PM CDT MON AUG 17 2015 A shortwave trough and associated upper level speed max around 90kt, is forecast to move across western Kansas tonight bringing a cluster of thunderstorms. Short term models bring a variety of solutions for thunderstorm chances with the best chances west of Dodge City tonight. Northwesterly flow aloft will help push thunderstorms from Colorado and across mainly western Kansas overnight with lesser chances east of Dodge City. Will range storm probabilities from around 60 percent west, to 30 to 40 percent east of Dodge City for the best guess. A few storms could become severe mainly far west toward to the Colorado border, then mainly become non-severe after sunset with the best instability far west. The main severe threats are quarter size hail and winds near 60 mph. The storms should be coming out of eastern Colorado around 7 pm, then to near Dodge City by 10 to 11 pm, then end at Medicine Lodge by 6 to 8 am. Overnight lows will be in the mid to upper 60s with south winds of 5 to 15 mph. For Tuesday, an upper level trough will continue to move across the Plains pushing a cold front across western Kansas. The cold front is forecast to be near Hays to Dodge City and Meade by around noon, then near Medicine Lodge around 7 pm. Some storms could develop with the front mainly east of Dodge City in the afternoon, some possibly severe. The front will shift south winds to the north at 10 to 20 mph. Highs will range from the low to mid 80s north of the cold front to near 90 in parts of south central Kansas. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 233 PM CDT MON AUG 17 2015 For Wednesday, a strong upper level trough will be moving east across the Upper Midwest and Missouri Valley region. Some lingering storms will be mainly east of Dodge City on Tuesday night and Wednesday. With cooler surface high pressure in place, highs will be in the mid 70s. For the period of Thursday into early next week, northwesterly upper level flow will transition to more westerly flow aloft by later in the work week. Another strong upper level wave is forecast to push across the Northern Plains on Saturday into Sunday morning with an associated cold front and small chances for thunderstorms across western Kansas. High temperatures will be in the low to mid 80s Thursday, upper 80s on Friday, around 90 on Saturday, around 80 on Sunday behind a cold front, then back to the mid 80s for Monday. Overnight lows will be only in the low to mid 50s Wednesday and Thursday mornings under cooler surface high pressure, then warm back into the 60s. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING) ISSUED AT 624 PM CDT MON AUG 17 2015 A line of thunderstorms are expected to move out from eastern Colorado this evening and affect the GCK terminal somewhere between 03-06Z then possibly the DDC terminal between 05-08Z. These storms will bring brief periods of MVFR/IFR conditions to the GCK and DDC terminals. As of now, storms look to remain south of the HYS terminal with VFR conditions continuing. Winds will generally be from the south southeast direction becoming light and variable after sunset. The only exception to this will be ahead and along thunderstorms where gusty conditions will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 84 55 75 / 50 20 20 20 GCK 66 81 54 75 / 60 10 20 20 EHA 65 82 55 74 / 60 10 20 20 LBL 68 85 57 75 / 60 10 20 20 HYS 67 81 55 76 / 40 40 20 20 P28 70 89 59 75 / 40 40 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Hovorka_42
Hazardous weather outlook, Aug 17, 11:35 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT MON AUG 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-181645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1135 AM CDT MON AUG 17 2015 /1035 AM MDT MON AUG 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL MOVE INTO FAR WESTERN KANSAS AFTER 8 PM. THESE STORMS COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS ACROSS THE REMAINDER OF WESTERN KANSAS AND INTO CENTRAL KANSAS LATER TONIGHT BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THEN AGAIN BY FRIDAY AND SATURDAY. A FEW OF THE STORMS OVER SOUTH CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 17, 8:47 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT MON AUG 17 2015
KSZ061-062-074>076-180230-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-HASKELL KS-
847 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN FINNEY...
STANTON...KEARNY...GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 930
PM CDT/830 PM MDT/...
AT 847 PM CDT /747 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
RUSSELL SPRINGS TO 10 MILES NORTHWEST OF PRITCHETT...AND MOVING
SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SYRACUSE...JOHNSON CITY...DEERFIELD...MANTER...
COOLIDGE...KENDALL...BIG BOW...THE SAUNDERS ELEVATOR AND HICKOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3826 10204 3826 10110 3783 10110 3774 10109
3773 10103 3745 10119 3739 10143 3739 10204
TIME...MOT...LOC 0147Z 309DEG 26KT 3899 10107 3750 10294
HOVORKASpecial weather statement, Aug 17, 9:28 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT MON AUG 17 2015
KSZ061>063-074-075-084-085-180315-
FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-MORTON KS-
STANTON KS-
928 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...WESTERN
FINNEY...STANTON...STEVENS...KEARNY AND GRANT COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...
AT 926 PM CDT /826 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
MARIENTHAL TO 3 MILES EAST OF VILAS...AND MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...ULYSSES...HUGOTON...LAKIN...ELKHART...HOLCOMB...
SYRACUSE...JOHNSON CITY...DEERFIELD...ROLLA...MOSCOW...MANTER...
KENDALL...RICHFIELD...BIG BOW...THE SAUNDERS ELEVATOR...PLYMELL...
FETERITA...HICKOK AND WILBURTON.
LAT...LON 3699 10204 3781 10204 3826 10162 3826 10071
3777 10073 3775 10112 3700 10110
TIME...MOT...LOC 0226Z 288DEG 32KT 3864 10115 3736 10238
HOVORKASpecial weather statement, Aug 17, 9:39 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 839 PM MDT MON AUG 17 2015 KSZ061-180330- HAMILTON KS- 839 PM MDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 930 PM MDT... AT 839 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COOLIDGE. LAT...LON 3826 10204 3826 10161 3779 10204 TIME...MOT...LOC 0239Z 288DEG 31KT 3821 10178 HOVORKA
Special weather statement, Aug 17, 10:14 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON AUG 17 2015
KSZ061>063-074>076-084>086-180400-
SEWARD KS-FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-
MORTON KS-STANTON KS-HASKELL KS-
1014 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...SOUTHWESTERN
FINNEY...WESTERN GRAY...STANTON...STEVENS...KEARNY...WESTERN
SEWARD...GRANT AND HASKELL COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
AT 1014 PM CDT /914 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DEERFIELD TO 10 MILES SOUTHEAST OF STONINGTON...AND MOVING SOUTHEAST
AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LIBERAL...ULYSSES...HUGOTON...LAKIN...ELKHART...
HOLCOMB...SYRACUSE...JOHNSON CITY...SUBLETTE...SATANTA...DEERFIELD...
PIERCEVILLE...ROLLA...MOSCOW...MANTER...COOLIDGE...KENDALL...
RICHFIELD AND THE SAUNDERS ELEVATOR.
LAT...LON 3699 10204 3808 10204 3810 10116 3795 10066
3751 10065 3700 10098
TIME...MOT...LOC 0314Z 306DEG 33KT 3811 10113 3723 10201
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 43 min |
| Aug 17, 9:28 PM CDT | Special Weather Statement | DDC | Finney, Grant, Hamilton, Kearny, Morton, Stanton and 1 more | 47 min |
| Aug 17, 9:39 PM CDT | Special Weather Statement | DDC | Hamilton | 51 min |
| Aug 17, 10:14 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Morton, Stanton and 1 more | 46 min |
| Aug 17, 11:01 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 44 min |
| Aug 17, 11:43 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 47 min |
| Aug 17, 11:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 45 min |
| Aug 18, 12:02 AM CDT | Special Weather Statement | DDC | Gray | 43 min |
| Aug 18, 12:17 AM CDT | Areal Flood Warning | DDC | Stanton | 6 hr |
| Aug 18, 12:22 AM CDT | Special Weather Statement | DDC | Clark, Meade | 53 min |
| Aug 18, 1:54 AM CDT | Areal Flood Warning | DDC | Hamilton, Kearny | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.